Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 14, NWS Amarillo, TX

June 15, 2009Lipscomb County, Ochiltree County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 15, 2009, 6:25 PM CDT for Lipscomb County, Ochiltree County, Texas. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2009, 6:25 PM CDT (23:25 UTC)
Expired
Jun 15, 2009, 7:00 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Lipscomb County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 154 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:25 PM CDTHAIL 4.5Wolf Creek Park, TX
Jun 15, 6:27 PM CDTHAIL 1.752 E Wolf Creek Park, TX
Jun 15, 6:51 PM CDTHAIL 19 W Lipscomb, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:12 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 152325
TORAMA
TXC295-357-160000-
/O.NEW.KAMA.TO.W.0014.090615T2325Z-090616T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...
  EAST CENTRAL OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 700 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR WOLF CREEK PARK...OR ABOUT 16 MILES SOUTHEAST OF
  PERRYTON...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOLF CREEK PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF YOU ARE IN MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3628 10036 3612 10033 3612 10071 3624 10073
TIME...MOT...LOC 2325Z 265DEG 26KT 3619 10064

$$

CLK
2 follow-up statements
000 
WWUS54 KAMA 152348
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
648 PM CDT MON JUN 15 2009

TXC295-357-160000-
/O.CON.KAMA.TO.W.0014.000000T0000Z-090616T0000Z/
LIPSCOMB TX-OCHILTREE TX-
648 PM CDT MON JUN 15 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EAST
CENTRAL OCHILTREE AND WEST CENTRAL LIPSCOMB COUNTIES...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM 
SPOTTERS REPORTED A TORNADO. THIS TORNADO LIFTED AT 632 PM 3 MILES 
EAST OF WOLF CREEK PARK. THIS STORM REMAINS SEVERE HOWEVER AND MAY 
PRODUCE ANOTHER TORNADO AS IT MOVES EAST AT 30 MPH. THIS STORM WAS 
LOCATED 12 MILES WEST NORTHWEST OF LIPSCOMB.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3612 10033 3612 10055 3625 10060 3628 10036
TIME...MOT...LOC 2344Z 250DEG 23KT 3625 10050

$$

CLK
000 
WWUS54 KAMA 152358
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT MON JUN 15 2009

TXC295-357-160007-
/O.EXP.KAMA.TO.W.0014.000000T0000Z-090616T0000Z/
LIPSCOMB TX-OCHILTREE TX-
658 PM CDT MON JUN 15 2009

...THE TORNADO WARNING FOR EAST CENTRAL OCHILTREE AND WEST CENTRAL
LIPSCOMB COUNTIES EXPIRES AT 700 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS EXITED THE WARNED AREA...AND NO LONGER POSES A 
TORNADIC THREAT TO LOCATIONS 8 MILES WEST NORTHWEST OF LIPSCOMB. THUS THE 
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3612 10033 3612 10055 3625 10060 3628 10036
TIME...MOT...LOC 2357Z 250DEG 23KT 3628 10040

$$

CLK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:15 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 15, 3:15 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON JUN 15 2009

.DISCUSSION...
FIRST ITEM OF CONCERN IS THREAT FOR TSTMS.  DRYLINE HAS MIXED EWD
INTO WRN COLUMN OF COUNTIES IN PNHDLS.  TEMPS RISING INTO LOWER 90S
AT THIS TIME.  RICH DEEP MSTR IS IN PLACE AHEAD OF DRYLINE...
RESULTING IN A VERY UNSTABLE AIRMASS.  WILL CALL FOR ISOLATED TO
SCATTERED TSTMS THIS EVE...WITH MENTION OF SEVERE POSSIBLE.

WEAK COLD FRONT EXPECTED TO MOVE INTO NRN ZONES TNGT...LINGERING
ACROSS TX PNHDL DURING MUCH OF THE DAY ON TUE.  EXPECT THIS BNDRY TO
RETREAT NWD DURING THE AFTN AND EVE ON TUE.  HAVE KEPT AFTN POPS
GOING ACROSS NERN HALF OF FCST AREA TUE AFTN...WHERE POOLING DWPTS ON
N SIDE OF BNDRY EXPECTED TO PRODUCE ZONE OF HIGHER INSTBY.  HAVE
REORIENTED POPS TUE EVE...NOW INCLUDING ERN AND SOUTH CENTRAL
ZONES...WHERE SELY LOW-LEVEL FLOW EXPECTED TO PRODUCE SUFFICIENT MSTR
RETURN.

REMAINING PERIODS WILL BE KEPT DRY AND WARM...AS INCREASING MID-LEVEL
HEIGHTS EXPECTED TO LIMIT LARGE SCALE VERTICAL MOTIONS.  STAYED VERY
CLOSE TO MOS TEMPS ALL PERIODS...BUT HAVE INCREASED WED NIGHT AND THU
TEMPS SLIGHTLY...DUE TO DOWNSLOPING SWLY WINDS.  03

COCKRELL

&&

.FIRE WEATHER...
RELATIVE HUMIDITY VALUES WILL FALL INTO THE 15 TO 25 PERCENT RANGE
TUESDAY AND WEDNESDAY...WITH THE LOWEST VALUES ACROSS THE WESTERN
ZONES.  WINDS ARE EXPECTED TO REMAIN BELOW 20 MPH ON TUESDAY.  ON
WEDNESDAY...WINDS OF 20 TO 25 MPH WILL RESULT IN ELEVATED FIRE
WEATHER CONDITIONS.  ON THURSDAY...ELEVATED FIRE WEATHER CONDITIONS
MAY OCCUR...AS MINIMUM RELATIVE HUMIDITY VALUES FALL INTO THE 15 TO
25 PERCENT RANGE...AND WINDS APPROACH 20 MPH.  FOR FRIDAY AND BEYOND
...RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT.
03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                62  94  62  97  67 /  30  10  10   5   5
BEAVER OK                  64  97  61  99  68 /  40  20  20   5   5
BOISE CITY OK              60  92  60  95  64 /  30  20  10  10  10
BORGER TX                  67  97  70 102  71 /  30  20  20   5   5
BOYS RANCH TX              60  96  61 101  66 /  30  10  10   5   5
CANYON TX                  61  95  60  97  66 /  30  10  10   5   5
CLARENDON TX               66  98  69  99  71 /  40  10  20   5   5
DALHART TX                 57  93  58  96  61 /  30  10  10   5  10
GUYMON OK                  62  96  64 102  65 /  30  20  20   5   5
HEREFORD TX                61  95  62  97  66 /  30   5  10   5   5
LIPSCOMB TX                63  95  64  99  70 /  40  20  20   5   5
PAMPA TX                   68  95  69  97  71 /  40  20  20   5   5
SHAMROCK TX                67 100  71 100  72 /  40  20  20   5   5
WELLINGTON TX              68 101  73 100  73 /  40  10  20   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/03
Hazardous weather outlook, Jun 15, 3:20 PM CDT, 3 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT MON JUN 15 2009

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
320 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME SEVERE THROUGH
TONIGHT WITH THE PRIMARY THREATS BEING VERY LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A TORNADO WATCH
IS IN EFFECT FOR ALL BUT THE FAR WESTERN COUNTIES OF THE TEXAS AND
OKLAHOMA PANHANDLES UNTIL 11 PM CDT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS THE
OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE. SOME OF THESE
STORMS MAY GET STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT AND BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT.

KRAUSE

In the hours before

Local storm report, Jun 15, 5:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT MON JUN 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             WOLF CREEK PARK         36.21N 100.65W
06/15/2009  M2.75 INCH       OCHILTREE          TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA01552

SFJ
Local storm report, Jun 15, 5:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT MON JUN 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             5 E WOLF CREEK PARK     36.21N 100.56W
06/15/2009  E1.50 INCH       OCHILTREE          TX   TRAINED SPOTTER

            WINT WINDS ESTIMATED TO 35 MPH

&&

EVENT NUMBER AMA01553

SFJ
Local storm report, Jun 15, 5:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT MON JUN 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             11 S BOOKER             36.30N 100.54W
06/15/2009  E1.75 INCH       LIPSCOMB           TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA01554

SFJ
Local storm report, Jun 15, 6:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT MON JUN 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             10 W LIPSCOMB           36.23N 100.45W
06/15/2009  E2.00 INCH       LIPSCOMB           TX   PUBLIC

&&

EVENT NUMBER AMA01555

SFJ
Local storm report, Jun 15, 6:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT MON JUN 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             5 E WOLF CREEK PARK     36.21N 100.56W
06/15/2009  E1.50 INCH       OCHILTREE          TX   TRAINED SPOTTER

            WITH WINDS ESTIMATED TO 35 MPH

&&

CORRECTED REMARKS

EVENT NUMBER AMA01553

SFJ
Local storm report, Jun 15, 6:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT MON JUN 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             5 E WOLF CREEK PARK     36.21N 100.56W
06/15/2009  M4.50 INCH       OCHILTREE          TX   TRAINED SPOTTER

            TIME ESTIMATED

&&

EVENT NUMBER AMA01557

SFJ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:01 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham59 min
Jun 14, 9:37 PM CDTHigh Wind WarningAMADallam, Hartley, Moore, Sherman48 min
Jun 14, 9:40 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson53 min
Jun 14, 9:54 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts66 min
Jun 14, 10:52 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree25 min
Jun 15, 4:07 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree53 min
Jun 15, 4:19 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall42 min
Jun 15, 4:26 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree64 min
Jun 15, 5:15 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree60 min
Jun 15, 5:36 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree, Roberts54 min
Jun 15, 6:11 PM CDTSevere Thunderstorm WarningAMALipscomb64 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.